Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 35, NWS Springfield, MO

September 26, 1996Polk County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 26, 1996, 12:06 PM CDT for Polk County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 1996, 12:06 PM CDT (17:06 UTC)
Expired
Sep 26, 1996, 5:15 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Polk County, MO

The radar

The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1996-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1996-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 261713
FFWSGF
MOC009-077-097-109-119-145-167-262215-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1206 PM CDT THU SEP 26 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  515 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST MISSOURI
 
   ...BARRY COUNTY...GREENE COUNTY...JASPER COUNTY
   ...LAWRENCE COUNTY...MCDONALD COUNTY...NEWTON COUNTY...POLK COUNTY
 
AT 12:00 PM CDT SPRINGFIELD DOPPLER RADAR INDICATES RAINFALL
AMOUNTS OF 2 1/2 TO 5 INCHES ACROSS THE AREA. THESE PRECIPITATION
AMOUNTS ALONG WITH ADDITIONAL RAINFALL AMOUNTS THIS AFTERNOON...
AND CONTINUED RUNOFF...WILL CAUSE SMALL STREAMS AND CREEKS TO
LEAVE THEIR BANKS OR REMAIN OUT OF THEIR BANKS AND CROSS THE
ROADWAYS...ESPECIALLY THOSE ROADS ENTERING INTO THE CREEK BEDS.
 
SOME SPECIFIC AREAS OF CONCERN ARE :
 
NEWTON COUNTY...SHOAL AND HICKORY CREEKS ALONG WITH THE ELDEN ROAD
AND MARTIN ROAD BRIDGES.
 
POLK COUNTY...VERY HEAVY RAINFALL AMOUNTS ALONG THE EXTREME SOUTHERN
PARTS OF THE COUNTY.
 
GREENE COUNTY...POTTERS FORD AND PORTIONS OF COUNTY ROADS 52...235...
AND 9.
 
LAWRENCE COUNTY...CREEKS REMAIN OUT OF THEIR BANKS NEAR THE FREISTATT
AREA.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHE`R GROUND.
 
MOST DEATHS IN FLOODING OCCUR IN AUTOMOBILES.  DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.  NEVER TRY
TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
 
WM
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 11:19 AM CDT, 47 minutes earlier.

Area forecast discussion, Sep 26, 11:19 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1111 AM CDT THU SEP 26 1996

PER COORD WITH STL/EAX AGREE WITH CANCELLATION OF TOR WATCH THOUGH
MAINTAINING FLOOD WATCH FOR ENTIRE CWA THIS AFTN.

MORNING U/A INDICATED SHRTWV RESPONSIBLE FOR HEAVY RAIN MOVING INTO
THROUGH CNTRL INTO ERN MO.  WAVE HAS PUSHED COLD FRONT THROUGH EAX TO
JLN AREA AT 15Z. NVA/DIMINISHING ISEN LIFT HAD CLEARED THE RAIN NORTH
OF A JLN-SGF-AIZ LINE...BUT WE ARE ALREADY SEEING EFFECTS OF WARM ADV
AHEAD OF NEXT H7 SHRTWV OVER TX PNHDL AS SHWRS/TSTMS OVER NE OK AND FAR
SW MO BEGINNING TO TURN NWD AGAIN.  KSGF SHOWS RNFL RATES WITH NEXT
BAND BETWEEN .5 AND 1 INCH/3 HR.  NUMEROUS AREAS OVERNIGHT PICKED UP IN
EXCESS OF 4 INCH RAIN AMOUNTS AND RVRS ON THE RISE.

QUICK LOOK AT NEW ETA/NGM QPF SHOWS SUCCESSIVE WAVES MOVG ACROSS BASE
OF DEEP TROF TO RESULT IN CONTD THREAT OF HVY RAINS ACROSS SRN PLAINS
AND PSBLY SRN MO TNGT...WITH STRONG 24 VORT MOVG THROUGH FRIDAY NIGHT.

RUNNELS

In the hours before

Special weather statement, Sep 26, 6:48 AM CDT, 5 hours 18 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU SEP 26 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE
                              MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...HEAVY RAIN AND THUNDERSTORMS TO CONTINUE THIS MORNING AND MAY
PRODUCE FLASH FLOODING...

...FLASH FLOOD WATCH IN EFFECT FOR TODAY...

A COLD FRONT FROM KANSAS CITY TO OKLAHOMA CITY AND A WARM FRONT FROM
SEDALIA TO BRANSON CONTINUE TO TRIGGER EXTENSIVE RAINFALL ACROSS THE
AREA.  STRONG SOUTHERLY WINDS AHEAD OF THE FRONTS WILL TRANSPORT
COPIOUS AMOUNTS OF MOISTURE FROM THE GULF OF MEXICO.

IN ADDITION AN UPPER LEVEL TROUGH WILL ENHANCE THE LIFTING OF THIS
MOIST AIR ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS TO PRODUCE
EXTENSIVE SHOWERS AND THUNDERSTORMS.

THE MAIN THREAT WITH ALL OF THIS ACTIVITY IS HEAVY RAINFALL...AND FLASH
FLOODING.  THERE HAVE BEEN NUMEROUS REPORTS OF STREAMS AND CREEKS OUT
OF THEIR BANKS AND FLOODING IN URBAN AREAS WILL INCREASE THIS MORNING.
THERE IS AN OUTSIDE CHANCE OF A FEW SEVERE STORMS MAINLY SOUTH OF AN
INTERSATE 44 LINE THRU MID AFTERNOON.

RAINFALL AMOUNTS OF 2 TO 4 INCHES COULD OCCUR TODAY.  IF YOU LIVE IN A
LOW LYING AREA...MOVE TO HIGHER GROUND.  EVERYONE IN SOUTHEAST KANSAS
AND SOUTHWEST AND SOUTH CENTRAL MISSOURI NEEDS TO LISTEN TO NOAA
WEATHER RADIO OR THIS STATION FOR FURTHER UPDATES.

BEHIND THE COLD FRONT IS VERY COLD CANADIAN AIR...WHICH WILL
DRASTICALLY DROP TEPERATURES THIS AFTERNOON AND ESPECIALLY TONIGHT.
TEMPERATURES IN CENTRAL AND WESTERN KANSAS HAVE DROPPED 20 TO 40
DEGREES FROM 24 HOURS AGO.  TEMPERATURES ARE EXPECTED TO FALL INTO THE
50S THURSDAY TONIGHT.

DUE TO THE HILLY TERRAIN ACROSS SOUTHERN MISSOURI...MANY AREAS AT THE
BOTTOM OF THESE HILLS FREQUENTLY EXPERIENCE FLASH FLOODING DURING HEAVY
RAINFALL EVENTS.  MOST FLOODING DEATHS OCCUR WHEN TRYING TO DRIVE
ACROSS WATER COVERING THE ROADWAYS AND LOW WATER BRIDGES.  WHEN
FLOODED...THESE AREAS MUST BE AVOIDED!!!

GORDON
Special weather statement, Sep 26, 8:12 AM CDT, 3 hours 54 minutes before
MOZ082-083-096>098-102>106-261810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 AM CDT THU SEP 26 1996

...A TORNADO WATCH HAS BEEN ISSUED FOR 10 COUNTIES ACROSS EXTREME
SOUTHERN AND SOUTHWEST MISSOURI THRU 1 PM...

...FLASH FLOOD WATCH IN EFFECT FOR TODAY...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR
BARRY...STONE...TANEY...OZARK...DOUGLAS...TEXAS...HOWELL...SHANNON
...DENT AND OREGON COUNTIES THRU 1 PM...

THE COMBINATION OF A COLD FRONT OVER EXTREME WESTERN MISSOURI AND A
WARM FRONT ACROSS CENTRAL MISSOURI AND AN UPPER LEVEL DISTURBANCE WILL
CREATE THE ENVIRONMENT FOR SOME SEVERE WEATHER INCLUDING ISOLATED
TORNADOES.  IN ADDITION THE MAIN THREAT WITH THIS ACTIVITY WILL BE WITH
LOCALLY HEAVY RAIN AND FLASH FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

GORDON
Special weather statement, Sep 26, 10:18 AM CDT, 1 hour 48 minutes before
MOZ081-077-078-079-080-082-088-089-090-091-092-093-094-095-096-
097-098-101-102-103-104-105-106-066-067-055-068-056-069-057-058-
070-071-083-KSZ073-097-101-261615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 AM CDT THU SEP 26 1996

...THE FLASH FLOOD WARNING FOR A PORTION OF SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS IS NO LONGER IN EFFECT...

AT 1015 AM...DOPPLER RADAR INDICATED THE LARGE AREA OF SHOWERS AND
THUNDERSTORMS WAS DIMINISHING GRADUALLY FROM THE NORTHWEST TO SOUTHEAST.
THE THUNDERSTORMS WERE SOUTH AND EAST OF A LINE FROM JOPLIN TO OSAGE
BEACH.

THE FLASH FLOOD WATCH FOR NEWTON...JASPER...DADE...LAWRENCE...POLK...
DALLAS...AND GREENE COUNTIES HAS EXPIRED.

THE FLASH FLOOD WARNING FOR CRAWFORD AND CHEROKEE COUNTIES IN EXTREME
SOUTHEAST KANSAS UNTIL 1130 AM HAS BEEN CANCELLED.

A FLASH FLOOD WARNING FOR MCDONALD...BARRY...STONE...CHRISTIAN...
WEBSTER...WRIGHT...STONE...AND TANEY COUNTIES REMAINS IN EFFECT UNTIL
1130 AM.

ALSO...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WRIGHT AND DOUGLAS
COUNTIES REMAINS IN EFFECT UNTIL 100 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM FOR A SMALL PORTION OF
SOUTHWEST AND SOUTH CENTRAL MISSOURI UNTIL 100 PM CDT.

AN URBAN AND SMALL STREAM ADVISORY REMAINS IN EFFECT FOR OZARK...
TEXAS...DENT...SHANNON...AND OREGON COUNTIES IN SOUTH CENTRAL MISSOURI
UNTIL 100 PM CDT.

STAY TUNED TO NOAA WEATHER RADION...AND YOUR FAVORITE SOURCE FOR WEATHER
FORECASTS FOR FURTHER UPDATES ON THIS DANGEROUS FLOODING SITUATION.

LEE
Special weather statement, Sep 26, 10:57 AM CDT, 1 hour 9 minutes before
MOZ081-077-078-079-080-082-088-089-090-091-092-093-094-095-096-
097-098-101-102-103-104-105-106-066-067-055-068-056-069-057-058-
070-071-083-KSZ073-097-101-261615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 AM CDT THU SEP 26 1996...CORRECTED FOR WORDING...

...THE FLASH FLOOD WARNING FOR A PORTION OF SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS IS NO LONGER IN EFFECT...

AT 1015 AM...DOPPLER RADAR INDICATED THE LARGE AREA OF SHOWERS AND
THUNDERSTORMS WAS DIMINISHING GRADUALLY FROM THE NORTHWEST TO SOUTHEAST.
THE THUNDERSTORMS WERE SOUTH AND EAST OF A LINE FROM JOPLIN TO OSAGE
BEACH.

THE FLASH FLOOD WARNING FOR NEWTON...JASPER...DADE...LAWRENCE...POLK...
DALLAS...AND GREENE COUNTIES HAS EXPIRED.

THE FLASH FLOOD WARNING FOR CRAWFORD AND CHEROKEE COUNTIES IN EXTREME
SOUTHEAST KANSAS UNTIL 1130 AM HAS BEEN CANCELLED.

A FLASH FLOOD WARNING FOR MCDONALD...BARRY...STONE...CHRISTIAN...
WEBSTER...WRIGHT...AND TANEY COUNTIES REMAINS IN EFFECT UNTIL
1130 AM.

ALSO...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WRIGHT AND DOUGLAS
COUNTIES REMAINS IN EFFECT UNTIL 100 PM CDT.

AN URBAN AND SMALL STREAM ADVISORY REMAINS IN EFFECT FOR OZARK...
TEXAS...DENT...SHANNON...AND OREGON COUNTIES IN SOUTH CENTRAL MISSOURI
UNTIL 100 PM CDT.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHWEST...CENTRAL...
AND SOUTH CENTRAL MISSOURI...AND FOR EXTREME SOUTHEAST KANSAS FOR TODAY.

STAY TUNED TO NOAA WEATHER RRADIO...AND YOUR FAVORITE SOURCE FOR WEATHER
FORECASTS FOR FURTHER UPDATES ON THIS DANGEROUS FLOODING SITUATION.

LEE/ALBERT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:02 AM CDTFlash Flood WarningSGFBarry, Lawrence, Newton4 hr
Sep 26, 1:53 AM CDTSevere Thunderstorm WarningSGFGreene, Lawrence52 min
Sep 26, 3:56 AM CDTFlash Flood WarningSGFDade, Dallas, Greene, Polk6 hr
Sep 26, 3:56 AM CDTFlash Flood WarningSGFJasper, Lawrence, Newton6 hr
Sep 26, 4:29 AM CDTSevere Thunderstorm WarningSGFStone46 min
Sep 26, 5:00 AM CDTSevere Thunderstorm WarningSGFTaney45 min
Sep 26, 5:09 AM CDTSevere Thunderstorm WarningSGFChristian51 min
Sep 26, 5:25 AM CDTFlash Flood WarningSGFChristian, Stone, Taney, Webster6 hr
Sep 26, 5:25 AM CDTFlash Flood WarningSGFBarry, McDonald6 hr
Sep 26, 7:12 AM CDTSevere Thunderstorm WarningSGFOzark63 min
Sep 26, 7:28 AM CDTSevere Thunderstorm WarningSGFDouglas47 min
Sep 26, 7:56 AM CDTTornado WarningSGFOzark, Taney49 min
Sep 26, 8:59 AM CDTFlash Flood WarningSGFDouglas, Wright4 hr
Sep 26, 12:06 PM CDTFlash Flood WarningSGFBarry, Greene, Jasper, Lawrence, Newton5 hr
Sep 26, 12:06 PM CDTFlash Flood WarningSGFMcDonald5 hr
Sep 26, 3:45 PM CDTFlash Flood WarningSGFHowell, Shannon, Texas3 hr
Sep 26, 3:45 PM CDTFlash Flood WarningSGFOregon3 hr
Sep 26, 3:45 PM CDTFlash Flood WarningSGFOzark3 hr

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.